The first question that comes to my mind is what is dehydration? Dehydration occurs when an individual does not take enough fluids or lose excess fluids from the body. A human body is made of 70% of water, and if most of it is lost by sweat or any other reason then this could lead to severe cases of dehydration. Severe diarrhea and vomiting in young kids and older adults can lead to dehydration.
How Medicine Make You Dehydrated?
There are many other reasons which can cause dehydration in a human being. These reasons can be due to certain side effects caused by different medications.
These medications can have certain side effects and that can lead to losing a lot of fluids from the body and result in dehydration.
When the water loss of the body is greater than the water intake in the body then it is the most prominent way of dehydrating the body.
You might have taken a paracetamol tablet when your body temperature is high. To reduce the body temperature, a lot of sweat is released from the body. This kind of medication can cause a lot of water loss and dehydrate the body. After severe fever and intake of medication, you can feel restless and tired. It is also recommended that when you have a fever, you must take enough fluids because there is always a chance of water loss and dehydration with bouts of fever.
Older people are more prone to dehydration because of aging and changes in their bodily functions. The risk of dehydration increases in elderly people because of the hard medications that are prescribed to them by medical practitioners. Elderly people develop chronic diseases because of their old age and because of that they are given severe medications. These medications show their effects on older people more adversely. It is suggested to older people that they must maintain a fluid balance in their bodies as they consume medications. In older people, bladder control is also lost, resulting in frequent urination. So, this can also lead to dehydration. But this problem can be solved by drinking enough fluids in smaller and more frequent durations. Below is the list of certain medications that show increased water loss and then lead to dehydration:
Diuretics: These medicines have also been called water tablets because they lead to excessive water loss in the form of urine. The frequency of urination increases manifold when an individual takes this medication. These medicines are targeted to work on the urine so that more salt and water are released through the urine. We know that intake of more salt increases the blood pressure of an individual. So, this medication i.e. diuretics is administered to people who have high blood pressure. It is also given to people who have a condition of heart failure.
Laxatives: These kinds of medications are given to people who are dealing with constipation. So, these medicines are administered to them for loosening the stools and ease bowel movements that get restricted due to constipation. So, the loosening of stools may result in uncontrollable bowel movements and severe diarrhea, and loss of water from the body. So, in such conditions, the doctors recommend taking Oral Rehydration Solutions frequently because they can restore the solute level in the body. There are many kinds of laxatives, one of them is Osmotic laxatives that work by increasing the amount of water released in the stools, which makes them softer to pass out of the body.
Antacids: Antacids may cause episodes of dehydration. The mucous secretion may also get reduced because of the intake of antacids. It does not matter whether you drink a lot of water, but it can lead to dry mouth, and also dry skin because of excess water absorption and loss of water. There are antacids that contain magnesium, and they mostly cause diarrhea, which causes very frequent bowel movements leading to loss of water. (yellowtail.tech) Antacids that contain Calcium and Aluminium cause severe constipation in the individual that intakes them. So, for that one needs to take laxatives and that can lead to dehydration. There are also medicines such as Antihistamines which are administered to people who have inflammation and swelling. This can affect the fluid balance of the body. So, to conclude, medications do cause dehydration in the human body.
You Might Read More: What Is Marine Medicines? – And Should You Take It For Medical Purposes?